Alert archive / South Dakota / Red Flag Warnings in 2017

Red Flag Warning 13, NWS Rapid City, SD

October 19, 2017

NWS Rapid City, SD issued this red flag warning at Oct 19, 2017, 3:23 PM CDT. It took effect at Oct 20, 2017, 1:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 3:23 PM CDT (20:23 UTC)
In effect from
Oct 20, 2017, 1:00 PM CDT
Expired
Oct 21, 2017, 1:00 AM CDT
In force
12 hr
Issued by
NWS Rapid City, SD

The text

As transmitted.

742 
WWUS83 KUNR 192023
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
223 PM MDT Thu Oct 19 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING AND THE BLACK 
HILLS...

...RED FLAG WARNING IN EFFECT ON FRIDAY FOR GUSTY WINDS AND LOW 
RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING...THE BLACK HILLS...AND
NORTHWEST SOUTH DAKOTA...

.Very warm and dry weather will persist today and into tomorrow, 
with minimum relative humidity values of 10 to 18 percent during
the afternoon hours. Southwesterly winds of 15 to 20 mph with 
gusts of 25 to 35 mph will continue this afternoon...and re-
develop tomorrow afternoon. A strong cold front will move through 
the area early Friday evening, switching the gusty winds to the 
west to northwest. The combination of dry weather and gusty winds 
will create critical fire weather conditions across northeastern 
Wyoming and the Black Hills today, and spread into northwestern 
South Dakota for tomorrow.

SDZ260-262-WYZ259-297>299-201300-
/O.NEW.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/
/O.CON.KUNR.FW.W.0012.000000T0000Z-171020T0000Z/
Northern Black Hills-Southern Black Hills-Southern Campbell-
Northern Campbell-Crook and Weston County Plains-
Wyoming Black Hills-
223 PM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
259...297...298 AND 299...

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 259...260...262...297...298 AND 299...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon Friday to midnight MDT Friday night.

* Affected Area...Fire Weather Zones 259...260...262...297... 
  298 and 299.

* Winds...Southwest 15 to 20 mph with frequent gusts up to 35 
  mph.

* Relative Humidity...As low as 10 to 15 percent.

* Temperatures...In the 70s.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ261-201300-
/O.NEW.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/
Northwestern South Dakota Plains-
223 PM MDT Thu Oct 19 2017

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 261...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon Friday to midnight MDT Friday night.

* Affected Area...Fire Weather Zone 261.

* Winds...Southwest 15 to 20 mph with frequent gusts up to 30 
  mph, becoming west to northwest 20 to 30 mph with gusts to 40 
  mph in the evening.

* Relative Humidity...Falling to around 18 percent.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
323 
WWUS83 KUNR 200005
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
605 PM MDT Thu Oct 19 2017

...RED FLAG WARNING FRIDAY FOR GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOR NORTHEASTERN WYOMING...THE BLACK HILLS... AND 
NORTHWEST SOUTH DAKOTA...

.Very warm and dry weather will persist into tomorrow, with 
minimum relative humidity values of 10 to 18 percent during the 
afternoon hours. Southwesterly winds of 15 to 20 mph with gusts of
25 to 35 mph will re-develop tomorrow afternoon. A strong cold 
front will move through the area early Friday evening, switching 
the gusty winds to the west-northwest. The combination of dry 
weather and gusty winds will create critical fire weather 
conditions.

SDZ260-262-WYZ259-297>299-201515-
/O.EXP.KUNR.FW.W.0012.000000T0000Z-171020T0000Z/
/O.CON.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/
Northern Black Hills-Southern Black Hills-Southern Campbell-
Northern Campbell-Crook and Weston County Plains-
Wyoming Black Hills-
605 PM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY
WINDS FOR FIRE WEATHER ZONES 259...297...298 AND 299...

* Affected Area...Fire Weather Zones 259...260...262...297... 
  298 and 299.

* Winds...Southwest 15 to 20 mph with frequent gusts up to 35 
  mph.

* Relative Humidity...As low as 10 to 15 percent.

* Temperatures...In the 70s.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ261-201515-
/O.CON.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/
Northwestern South Dakota Plains-
605 PM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 261...

* Affected Area...Fire Weather Zone 261.

* Winds...Southwest 15 to 20 mph with frequent gusts up to 30 
  mph, becoming west to northwest 20 to 30 mph with gusts to 40 
  mph in the evening.

* Relative Humidity...Falling to around 18 percent.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
844 
WWUS83 KUNR 200932
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
332 AM MDT Fri Oct 20 2017

...RED FLAG WARNING FRIDAY FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

.Very warm and dry weather is again expected this afternoon with 
minimum relative humidity values of 10 to 18 percent. Southwest 
winds gusting to 25 to 35 mph will also re-develop. A strong cold 
front will move through the area tonight with winds switching to 
the northwest. The combination of dry weather and gusty winds will
create critical fire weather conditions.

SDZ263-264-210100-
/O.EXA.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/
Southwestern South Dakota-Badlands Area-
332 AM MDT Fri Oct 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 263 AND 264...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to midnight MDT tonight.

* Affected Area...Fire Weather Zones 263 and 264.

* Winds...Southwest 15 to 20 mph with frequent gusts up to 35 
  mph.

* Relative Humidity...As low as 10 to 15 percent.

* Temperatures...In the mid 70s to mid 80s.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ260>262-WYZ259-297>299-210100-
/O.CON.KUNR.FW.W.0013.171020T1800Z-171021T0600Z/
Northern Black Hills-Northwestern South Dakota Plains-
Southern Black Hills-Southern Campbell-Northern Campbell-
Crook and Weston County Plains-Wyoming Black Hills-
332 AM MDT Fri Oct 20 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE
WEATHER ZONES 259...297...298 AND 299...

* Affected Area...Fire Weather Zones 259...260...261...262... 
  297...298 and 299.

* Winds...Southwest 15 to 20 mph with frequent gusts up to 35 
  mph.

* Relative Humidity...As low as 10 to 15 percent.

* Temperatures...In the mid 70s to mid 80s.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
059 
WWUS83 KUNR 202029
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
229 PM MDT Fri Oct 20 2017

...RED FLAG WARNING THROUGH THIS EVENING FOR GUSTY WINDS AND LOW 
RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING AND MUCH OF WESTERN 
SOUTH DAKOTA...

.Very warm and dry weather will continue into this evening with
critical fire weather conditions. Gusty southwesterly winds will 
switch to the northwest this evening as a strong cold front moves 
through the region. Much cooler air will move in overnight with 
higher humidities. 

SDZ260>264-WYZ259-297>299-210600-
/O.CON.KUNR.FW.W.0013.000000T0000Z-171021T0600Z/
Northern Black Hills-Northwestern South Dakota Plains-
Southern Black Hills-Southwestern South Dakota-Badlands Area-
Southern Campbell-Northern Campbell-
Crook and Weston County Plains-Wyoming Black Hills-
229 PM MDT Fri Oct 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
259 THROUGH 264...AND 297 THROUGH 299...

* Affected Area...Fire Weather Zones 259...260...261...262... 
  263...264...297...298 and 299.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph becoming
  northwest 15 to 30 mph with gusts up to 45 mph during the 
  evening and overnight hours.

* Relative Humidity...As low as 15 percent late this afternoon and
  early evening.

* Temperatures...70s and lower 80s this afternoon, dropping into 
  the 60s during the evening.

* Impacts...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
931 
WWUS83 KUNR 210603
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
1203 AM MDT Sat Oct 21 2017

SDZ260>264-WYZ259-297>299-210715-
/O.EXP.KUNR.FW.W.0013.000000T0000Z-171021T0600Z/
Northern Black Hills-Northwestern South Dakota Plains-
Southern Black Hills-Southwestern South Dakota-Badlands Area-
Southern Campbell-Northern Campbell-
Crook and Weston County Plains-Wyoming Black Hills-
1203 AM MDT Sat Oct 21 2017

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 259...260...261...262...263...
264...297...298 AND 299...

A fast moving cold front is crossing the area ending the threat of
critical fire weather conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Oct 19, 12:05 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 19, 12:05 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1105 AM MDT Thu Oct 19 2017

.DISCUSSION...(Today Through Wednesday)
Issued at 224 AM MDT Thu Oct 19 2017

Broad upper ridge covers much of the CONUS, with partly cloudy
skies over the northern plains. Surface trough stretches over the
region. Southwesterly winds are generally around 10-15 kts, and
some areas are gusting to 25-35 kts. Temperatures at 2 AM are in
the 40s and 50s.

Very warm and dry weather will continue today and Friday, with highs
in the mid 70s to mid 80s. Some locations may break records,
especially on Friday. Southwesterly winds will be gusty across
northeastern WY and south central SD both days.

An upper level trough will cross the Rockies Friday night with a
cold front. South central SD may see some light rain showers Friday
night into Saturday, but most places will remain dry. Northwest
winds will become strong, especially across northwestern SD, and
highs will cool to the 50s and lower 60s. Sunday will be dry and
warmer as upper ridging builds behind the trough. However, a fast-
moving wave Sunday night could bring another chance for light
rain/snow to the area into Monday. Models are still showing another
upper ridge building over the west coast early to mid week; however,
they disagree towards the end of next week regarding the timing of
another upper wave and potentially much cooler air.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1103 AM MDT Thu Oct 19 2017

VFR conditions will continue through the period. Gusty south-
southwest winds will develop over northeastern Wyoming and south
central South Dakota today. The gusty winds will continue tonight
across northeast Wyoming. Low level wind shear is expected across
the plains of far southwestern and south central South Dakota
tonight.

&&

.FIRE WEATHER...
Issued At 224 AM MDT Thu Oct 19 2017

Minimum RH will be very low today, ranging from 10%
across northeastern WY to 25% across south central SD. Gusty
southwest winds are expected to develop across northeastern WY, as
well as the Black Hills this afternoon. With 10-15% RH and frequent
gusts of 25+ mph across northeastern WY and the Black Hills, have
issued a Red Flag Warning for this afternoon. Min RH values should
be slightly higher on Friday, but winds will be stronger, so may
need to reassess the potential for headlines on Friday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 6 PM MDT this evening for SDZ260-262.

WY...Red Flag Warning until 6 PM MDT this evening for WYZ259-297>299.

&&

DISCUSSION...Pojorlie
AVIATION...Johnson
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Oct 19, 3:36 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
236 AM MDT Thu Oct 19 2017

SDZ001-012-013-030-031-041-042-073-201300-
Harding-Butte-Northern Meade Co Plains-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-
Southern Meade Co Plains-
236 AM MDT Thu Oct 19 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger index will be in the very high category
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The grassland fire danger index will be in the high to very high
category on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>029-072-074-WYZ054>058-071-201300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
236 AM MDT Thu Oct 19 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills...and
northeast Wyoming.

.DAY ONE...Today and Tonight

Gusty southwest winds, warm temperatures, and low relative
humidity will result in critical fire weather conditions today. A
Red Flag Warning is in effect this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very dry air in place with breezy westerly winds will support
elevated fire danger Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-043-044-046-047-049-201300-
Perkins-Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
236 AM MDT Thu Oct 19 2017 /336 AM CDT Thu Oct 19 2017/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger index will be in the high category this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very dry air in place with breezy westerly winds will support
elevated fire danger Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:23 AM CDTRed Flag WarningUNR16 hr

Nearby

Red Flag Warnings in South Dakota, 2017Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.